Florida, 2008

Tornado and Hail in Florida, July 1 to 2, 2008

July 1 to 2, 2008 · NWS TBW · 8 events in 5 counties and zones

High pressure was ridging across central Florida from the Atlantic. The light winds in place allowed for an afternoon sea breeze to form near the coast each day and push inland, eventually colliding with the east coast sea breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure was ridging across central Florida from the Atlantic. The light winds in place allowed for an afternoon sea breeze to form near the coast each day and push inland, eventually colliding with the east coast sea breeze. Thunderstorms developed along these and outflow boundaries and produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 1, 12:14 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 1, 12:14 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
114 PM EDT TUE JUL 1 2008

.DISCUSSION...ANOTHER AFTERNOON AND EARLY EVENING OF WIDE SPREAD
SHOWERS AND THUNDERSTORM ACTIVITY OVER THE AREA...ALTHOUGH THIS TIME
MUCH OF THE ACTION TOOK PLACE SOUTH OF THE NATURE COAST COUNTIES.

AT 830 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN RUSKIN WAS
SHOWING ONGOING THUNDERSTORMS NEAR RUSKIN...SUN CITY CENTER..BOYETTE
AND GIBSONTON. THIS ACTIVITY WAS ASSOCIATED WITH A WESTERLY MOVING
OUTFLOW BOUNDARY WHICH COLLIDED WITH THE REMNANT ONSHORE FLOW TO
PRODUCE A LINE OF CONVECTION WHICH IS SLOWLY SPREADING NORTH FROM
MANATEE COUNTY AND INTO SOUTHERN HILLSBOROUGH. THERE ARE STILL
ADDITIONAL OUTFLOW BOUNDARIES SCATTERED OVER THE AREA AND SOME
ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT...BUT PROBABLY
NOT AS STRONG.

AS POINTED OUT IN THE PREVIOUS AFD DISCUSSION...STORMS DEVELOPING IN
THE EARLY AFTERNOON HOURS WERE FOLLOWING THE PREDOMINANT
SOUTHWESTERLY FLOW AND RIDING ALONG OUTFLOW BOUNDARIES HEADING INTO
THE INTERIOR COUNTIES AND THE EAST COAST. HOWEVER...AS THE STRONGEST
CLUSTERS COLLAPSED...AN ARRAY OF OUTFLOW BOUNDARIES WERE SPREADING
OVER THE ENTIRE AREA WITH SEVERAL STRONG OUTFLOWS RACING BACK
WESTWARD AND INTO OUR AREA THROUGH THE LATE AFTERNOON AND EVENING
HOURS. BUT AS THESE OUTFLOWS DISSIPATE THE SOUTHWESTERLY FLOW SHOULD
AGAIN BECOME THE MAIN STEERING MECHANISM FOR WHATEVER STORMS MAY
FORM THROUGH THE REST OF THE EVENING AND PUSH THEM BACK TO THE EAST.
00Z TBW SOUNDING DATA DEPICTS A MORE STABLE ATMOSPHERE WITH LIS OF
-3...CAPE OF AROUND 1000 AND SLIGHTLY LOWER PWS THAN IN PREVIOUS
SOUNDINGS...AROUND 1.5 INCHES. BUT WITH ABUNDANT LOW LEVEL MOISTURE
LINGERING AROUND THE AREA AND ONGOING CONVECTION OVER THE COASTAL
WATERS BEING PUSHED BACK INLAND BY THE SOUTHWESTERLY FLOW...WILL
KEEP 40 POPS OVERNIGHT.

NO SIGNIFICANT CHANGES TO CURRENT FORECAST PACKAGE ARE REQUIRED AT
THIS TIME.

.PREVIOUS SYNOPSIS...

.SYNOPSIS.
..MUCH OF THE EASTERN U.S. IS DOMINATED BY AN UPPER TROUGH/NEARLY
CLOSED LOW CENTERED ROUGHLY OVER THE APPALACHIANS. AT THE
SURFACE...A FRONT IS AHEAD OF THIS TROUGH AND STRETCHED OUT WEST TO
EAST ACROSS NORTH FLORIDA. OTHERWISE HAVE A SURFACE RIDGE AXIS
SOUTHEAST OF THE STATE...NOT PROVIDING MUCH IN THE WAY OF A SURFACE
BACKGROUND FLOW.

&&

.AVIATION...ANOTHER HOUR OR TWO OF WIDELY SCAT TSTMS WITH MVFR
CONDITIONS...THEN VFR SHOULD PREVAIL OVERNIGHT. WITH LITTLE CHANGE
IN PATTERN...EXPECTING A REPEAT TOMORROW...WITH VFR CONDITIONS IN
THE MORNING GIVING WAY TO LATE MORNING THROUGH AFTERNOON TSTM
ACTIVITY AND ASSOC MVFR/IFR CONDITIONS.

&&

.MARINE...WINDS AND SEAS SHOULD REMAIN BELOW HIGHLIGHT CRITERIA
EXCEPT IN THE VICINITY OF THUNDERSTORMS WHICH WILL BRING BRIEF
PERIODS OF ROUGH SEAS AND GUSTY WINDS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

DISCUSSION...REYNES
AVIATION....PETRO
Hazardous weather outlook, Jul 1, 4:27 AM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EDT TUE JUL 1 2008

FLZ039-042-043-048>052-055>057-060>062-065-011500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
527 AM EDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS WILL DEVELOP LATER THIS MORNING AND THROUGH
THE AFTERNOON AS THE MOIST ATMOSPHERE IN PLACE COMBINES WITH
DAYTIME HEATING...SEA BREEZE AND OUTFLOW BOUNDARIES...AND UPPER
ENERGY MOVING OVER THE AREA. STRONGER STORMS WILL PRODUCE GUSTY
WINDS AND SMALL HAIL ALONG WITH FREQUENT DEADLY LIGHTNING AND
LOCALLY HEAVY RAINS CAUSING MINOR FLOODING. A FEW SEVERE STORMS
WILL ALSO BE POSSIBLE PRODUCING LARGE HAIL AND DAMAGING WINDS.
WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.

...WATERSPOUT IMPACT...
BOATERS SHOULD REMAIN VIGILANT TO ANY APPROACHING THUNDERSTORM
WHICH COULD PRODUCE WATERSPOUTS WITH LITTLE OR NO ADVANCED
WARNING...GUSTY WINDS AND FREQUENT DEADLY CLOUD TO WATER
LIGHTNING. IF CAUGHT AT SEA...GO BELOW DECK AND REMAIN SHELTERED
UNTIL THE STORM HAS PASSED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
WEDNESDAY AFTERNOON AND EVENING AS THE RIDGE AXIS LIFTS NORTH OF
THE AREA AND MORE TYPICAL DIURNAL AND SEA BREEZE DRIVEN
THUNDERSTORM DEVELOPMENT RETURNS. SCATTERED THUNDERSTORMS WILL
THEN OCCUR EACH AFTERNOON AND EARLY EVENING FOR THURSDAY THROUGH
MONDAY AS HIGH PRESSURE CONTINUES TO RIDGE ACROSS THE AREA AND
HEATING AND SEA BREEZE BOUNDARIES COMBINE. LOCALLY HEAVY
RAINS...FREQUENT DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS
WILL OCCUR WITH THE STRONGER STORMS. ISOLATED SEVERE STORMS MAY
ALSO BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Jul 1, 1:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
205 PM EDT TUE JUL 1 2008

FLZ051-011845-
HILLSBOROUGH-
205 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHERN
HILLSBOROUGH COUNTY...

THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
INCLUDING TEMPLE TERRACE...PALM RIVER-CLAIR MEL...EAST LAKE-ORIENT
PARK...NORTH BRANDON AND MANGO...UNTIL 245 PM EDT. GUSTY WINDS UP TO
40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.
IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS
WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Local storm report, Jul 1, 1:19 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
219 PM EDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             BRANDON                 27.93N 82.29W
07/01/2008  E0.25 INCH       HILLSBOROUGH       FL   PUBLIC

            PEA SIZE HAIL REPORTED NEAR LITHIA PINE CREST AND SR 60.

&&

REYNES
Special weather statement, Jul 1, 1:24 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
224 PM EDT TUE JUL 1 2008

FLZ055-060-011915-
MANATEE-SARASOTA-
224 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SARASOTA AND
SOUTHERN MANATEE COUNTY...

A THUNDERSTORM...MOVING NORTHEAST AT 7 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING HIDDEN RIVER AND MYAKKA CITY...UNTIL 315 PM
EDT. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

REYNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pasco

When
July 1, 1:25 PM EST to 1:30 PM EST
Where
Pasco County, 3.51 mi S of Wesley Chapel
Measured
0.88 in hail
Reported by
Public
Coordinates
28.180, -82.330

Nickel size hail fell for 5 minutes south of Wesley Chapel.

Hail, Hillsborough

When
July 1, 1:30 PM EST
Where
Hillsborough County, 1.84 mi NW of Clarkwild
Measured
1 in hail
Reported by
Public
Coordinates
28.070, -82.350

Nickel to quarter size hail was reported in New Tampa.

Hail, Hillsborough

When
July 1, 1:52 PM EST
Where
Hillsborough County, 2.16 mi NNE of Thonotosassa
Measured
0.75 in hail
Reported by
Public
Coordinates
28.080, -82.290

Penny size hail was reported near Thonotosassa.

Tornado, Highlands

When
July 1, 2:58 PM EST to 3:01 PM EST
Where
Highlands County, 0.75 mi SSE of Sebring Arpt to 0.8 mi S of Sebring Arpt
Rating
EF0
Path length
0.4 mi
Path width
10 yd
Property damage
$50,000
Reported by
Newspaper
Coordinates
27.440, -81.325

Several homes received minor carport and awning damage, several trees and power lines were blown down, and debris damaged 3 vehicles in the Spring Lake area.

Hail, Polk

When
July 1, 3:37 PM EST
Where
Polk County, 3.98 mi WNW of Frostproof Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
27.801, -81.260

Penny size hail was reported along State Road 60.

Lightning, Charlotte

When
July 2, 1:00 PM EST
Where
Charlotte County, 0.68 mi NW of Charlotte Beach
Property damage
$20,000
Reported by
Newspaper
Coordinates
26.938, -82.227

Lightning struck a home in the Gardens of Gulf Cove neighborhood. The lightning struck the roof, went through the attic and into the living room, setting the insulation in the attic on fire and damaging the electrical system throughout the house.

Thunderstorm Wind, Polk

When
July 2, 3:00 PM EST
Where
Polk County, 1.22 mi E of Highland Park
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
27.870, -81.550

A tree was blown down onto a house in Highland Park.

Hail, Polk

When
July 2, 4:05 PM EST
Where
Polk County, 0.69 mi S of Davenport
Measured
0.88 in hail
Reported by
Public
Coordinates
28.160, -81.600

Nickel size hail was reported off of U.S. Highway 92/17 in Davenport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyThe tornado archive for Florida, 2008Warnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111542, 111545, 111543, 112650, 112645, 124958, 111554, 111551.